Alert archive / Georgia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 53, NWS Tallahassee, FL

April 30, 2002Colquitt County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Apr 30, 2002, 7:41 PM EDT for Colquitt County, Georgia. It was in force for 13 days. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2002, 7:41 PM EDT (23:41 UTC)
Expired
May 13, 2002, 7:15 PM EDT
In force
13 days
Issued by
NWS Tallahassee, FL
Area
Counties, with a storm outline in the text

County Colquitt County, GA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 30, 6:30 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 11.7 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Eglin AFB/Valpar, FL at 12:00Z on 2002-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1132 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Eglin AFB/Valpar, FL at 12:00Z on 2002-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1132 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
597 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KTAE 302341
SVRTLH
GAC071-010015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
740 PM EDT TUE APR 30 2002

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN COLQUITT COUNTY IN GEORGIA

* UNTIL 815 PM EDT...

* AT 739 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 4 MILES WEST OF CENTER HILL...
  OR ABOUT 11 MILES EAST OF PELHAM...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CENTER HILL BY 745 PM EDT...
  FUNSTON BY 755 PM EDT...
  MOULTRIE MUNI AIRPORT...RIVERSIDE BY 805 PM EDT...
  AUTREYVILLE...MOULTRIE BY 810 PM EDT...
  SPENCE AIRPORT BY 815 PM EDT...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE
DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 60 MPH...DEADLY
LIGHTNING...AND VERY HEAVY RAIN.

THE MAIN THREAT FROM THIS STORM IS LARGE HAIL.

LAT...LON 3123 8399 3106 8400 3106 8370 3120 8368

.END

22-BARRY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 7:35 PM EDT, 6 minutes earlier.

Area forecast discussion, Apr 30, 7:35 PM EDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
735 PM EDT TUE APR 30 2002

CURRENTLY...SIGNIFICANT CONVECTION IS OCCURRING FROM SOUTHEASTERN AL
ACROSS SOUTHWESTERN AND SOUTH CENTRAL GEORGIA...WITH A LARGE AREA OF
SHOWERS WITH EMBEDDED THUNDERSTORMS UPSTREAM AND HEADED OUR WAY.
SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 03Z. WILL BE WATCHING
TO SEE IF THIS CAN BE CANCELLED AFTER SUNSET WHEN AVAILABLE ENERGY
TO SUPPORT CONVECTION STARTS TO WANE. OTHERWISE...ZONES AND COASTALS
ARE ON TRACK...MARINE WINDS AND SEAS ARE 15 KTS OR LESS AND 2 FEET
OR LESS...NO OTHER CHANGES PLANNED.

.AL...SVR TSTM WATCH IN EFFECT TIL 03 Z FOR HENRY AND HOUSTON
      COUNTIES.
.GA...SVR TSTM WATCH IN EFFECT TIL 03 Z.
.FL...SVR TSTM WATCH IN EFFECT TIL 03 Z FOR JACKSON...GADSDEN...
      LEON...JEFFERSON AND MADISON COUNTIES.
      FIRE WX WATCH WED AFTN FOR HIGH DISPERSION.

AFD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 5:57 PM EDTSevere Thunderstorm WarningTAERandolph33 min
Apr 30, 6:22 PM EDTSevere Thunderstorm WarningTAECalhoun83 min
Apr 30, 6:54 PM EDTSevere Thunderstorm WarningTAEBaker, Dougherty51 min
Apr 30, 6:58 PM EDTSevere Thunderstorm WarningTAECalhoun, Clay, Early47 min
Apr 30, 7:00 PM EDTSevere Thunderstorm WarningTAECalhoun, Clay, Early45 min
Apr 30, 7:01 PM EDTSevere Thunderstorm WarningTAECalhoun74 min
Apr 30, 7:01 PM EDTSevere Thunderstorm WarningTAEClay, Early3 hr
Apr 30, 7:12 PM EDTSevere Thunderstorm WarningTAECalhoun, Clay, Early11 days

Nearby

Severe Thunderstorm Warnings in Georgia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.